MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 3-4 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 3-4 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71421508
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during procedure, the poly of (1) gii ps hi flex isrt sz 3-4 9 broke inside the patient.It is unknown how the procedure was finished or if there was any delay.Patient´s current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
B5: describe event or problem, d4: lot# and expiration date, d10: device available for evaluation?, h4: device manufacture date and d7: if explanted, give date.Section h3, h6: the associated device was returned and evaluated.The visual inspection revealed that the device was found to be fractured along the post.The fractured post was returned along with the rest of the device.A lab analysis performed on the device revealed that the retrieved articular insert and fractured post were examined using visual and macroscopic/microscopic methods.Visual examination showed yellowish discoloration to the insert and damage to the backside of the insert.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.Macroscopic/microscopic examination showed burnishing wear on the articular surface of the insert, damage to the post region surface of the insert, and fracture of the post.The post was fractured approximately at the inferior-superior base to mid-point.No damage was observed on the anterior side of the fractured post.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the reported event.Per case details, the poly insert reportedly, ¿broke¿.No information regarding the specific details surrounding the implant breakage was provided.The patient impact beyond the reported insert "broke¿, and revision cannot be determined.The patient¿s current health status also remains unknown.Therefore, no further clinical medical assessment can be rendered.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of ultra-high-molecular-weight polyethlylene rod and plate shall be controlled.A review made by the quality engineering team revealed that the root cause could not be determined.There were no observations of material or manufacturing deviations in the course of the investigation.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code and health effect - impact code.
 
Event or Problem Description
It was reported that, after a tka surgery had been performed with a genesis ii system on an unspecified date, the gii ps hi flex isrt sz 3-4 9 broke.A revision surgery was performed on (b)(6) 2022 to revise the broken insert.Patient's current health status is unknown.

Brand Name
GII PS HI FLEX ISRT SZ 3-4 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16067132
Report Number1020279-2022-05125
Device Sequence Number6705678
Product Code JWH
UDI-Device Identifier03596010492357
UDI-Public03596010492357
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2019
Device Model Number71421508
Device Catalogue Number71421508
Device Lot Number09CM07162
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2022
Supplement Date Received by Manufacturer06/22/2023
Initial Report FDA Received Date12/29/2022
Supplement Report FDA Received Date06/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/10/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown